A Case of Dyspnea Following Remote Renal Transplant

Ashwin Gupta, M.D.*1,2 and Richard J Schildhouse, MD1,2, (1)University of Michigan Health System, Ann Arbor, MI, (2)Ann Arbor Veterans Affairs Medical Center, Ann Arbor, MI

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 537

Categories: Adult, Clinical Vignettes Abstracts

Case Presentation: A 57-year-old man presented with two months of persistent dry cough and progressive dyspnea on exertion. His past medical history was significant for renal transplant, well-managed on rapamycin, mycophenolate and prednisone for the past 10 years. He denied associated symptoms including fevers as well as occupational, travel, hobby-related, or animal exposures. He was trialed on multiple courses of empiric antibiotics with no effect. On evaluation, vital signs were stable with an oxygen saturation of 94% on room air.  Physical exam was notable for tachypnea with accessory muscle use following ambulation, bibasilar crackles, normal JVP, and no lower extremity edema. Initial lab studies including CBC, CMP, and LDH were unremarkable. High-resolution CT chest revealed left lower-lobe predominant ground glass opacities. Additional labs included negative TB Quantiferon, fungal serologies, CMV PCR, and HIV. Rapamycin level was normal. Spirometry showed an FEV1 of 2.11L (64% predicted) and FVC 2.42L (57% predicted), suggestive of pulmonary restriction.

Bronchoalveolar lavage (BAL) fluid cell count and differential was notable for a WBC count of 697 with 72% lymphocytes. BAL fluid bacterial and fungal cultures, AFB, pneumocystis, influenza A/B, and RSV returned negative. Rapamycin was transitioned to cyclosporine with symptom improvement within 10 days and near resolution of chest CT findings in 3 weeks.

Discussion: Dyspnea is a problem commonly encountered by the hospitalist, at times in the setting of immunosuppression. These individuals should be evaluated for a broad range of causes, including atypical infections and medication side effect. When an obvious etiology is not present, this evaluation often includes advanced imaging or BAL to obtain a diagnosis.  As in this case, a negative infectious workup warrants careful evaluation of a patient’s medication list to identify potential offending agents.

Rapamycin-associated pulmonary toxicity is well described following transplantation and commonly presents with dry cough, dyspnea, lower-lobe predominant opacities on chest CT, and lymphocytosis on BAL. Risk factors include male sex, late conversion to rapamycin from an alternative agent, high dose therapy, supratherapeutic drug levels, and poor renal function. While most cases occur within weeks to months of therapy onset, our case demonstrates that rapamycin-associated pulmonary toxicity should be considered at any stage in treatment. Symptoms and imaging typically improve within weeks of drug discontinuation.

Conclusions: Hospitalists caring for post-transplant patients on immunosuppressive therapy is not uncommon. In these patients, presentation of insidious symptom onset should prompt consideration for medication toxicity, regardless of time from drug onset. As these individuals live longer and transplants become more common, hospitalists must remain vigilant of the potential complications of immunosuppressive therapy.

To cite this abstract:

Gupta A, Schildhouse RJ. A Case of Dyspnea Following Remote Renal Transplant. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 537. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-case-of-dyspnea-following-remote-renal-transplant/. Accessed April 26, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.